Tornado, Sioux
- When
- May 31, 7:00 PM MST to 7:09 PM MST
- Where
- Sioux County, 9 mi SSE of Harrison
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 40 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.567, -103.800
Tornado reported over open country.
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 31, 12:25 PM MST, 6 hours 35 minutes earlier.
ZCZC CYSWRKAFD ALL TTAA00 KCYS 181738 AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 125 PM MDT SAT MAY 31 2003 SHORT TERM...18Z SFC CHART SHOWS HIGH OVER DAKOTAS PRODUCING S/SE FLOW EAST OF THE MOUNTAINS. DEW POINTS ARE IN THE 50S EAST OF THE RANGE AND MOST LOCATIONS HAVE HAD LOW CLOUD CEILINGS THIS MORNING BUT ARE NOW BURNING OFF. REGARDLESS LOTS OF LOW LEVEL MOISTURE AVAILABLE. 88D STARTING TO SHOW RETURNS TO THE SOUTH IN COLORADO. 8H PATTERN SHOWS STRONG THERMAL PACKING ACROSS THE CWA REFLECTING QUASI-STATIONARY FRONT. 7H HAS SERIES OF SHORT WAVES MOVING THROUGH THE FLOW. LITTLE CHANGE IN FORECAST FOR THE NEXT 36 HOURS AS MODELS INDICATE TRANSITORY 5H RIDGE MOVING OVERHEAD TONIGHT AND BY 18Z SUNDAY ANOTHER TROF AND ASSOCIATED PVA WILL AGAIN BE AFFECTING THE AREA. THIS EVENING GOOD SHEER IN EASTERN CWA ALONG WITH HIGH CAPES AND LOW LIS SO SHOULD SEE CONVECTIVE ACTIVITY FIRING UP SOON. LOW CLOUDS SHOULD DEVELOP AGAIN OVER NIGHT IN EASTERN AREAS AND SO WITH THE NEXT WAVE MORE THUNDERSTORMS SHOULD DEVELOP AGAIN WITH THE STRONGEST STORMS PROBABLY FURTHER EAST MAINLY IN THE PANHANDLE. LONG TERM...PERIOD CONTINUES TO BE DOMINATED BY NORTHWESTERLY FLOW WITH SHORT WAVE TROUGHS/RIDGES MOVING THROUGH. FLOW BECOMES MORE WESTERLY. AVN HAS SHARPENING TROUGH DROPPING OUT OF MT WED NIGHT WITH THICKNESSES OVER CWA DROPPING BELOW 552 BY 12 UTC THU. WOULD EXPECT SOME MODERATION OF THIS DEGREE OF COOLING ON MODEL FORECASTS NEXT FEW DAYS BUT STILL DISTINCT CHANGE IF TROUGH REMAINS AS STRONG. LAR WILL HAVE AT LEAST COUPLE MORNINGS NEAR FREEZING AT MID WEEK...POSSIBLY RWL. NEED TO CHANGE SURFACE PATTERN AND FLUSH LOW LEVEL MOISTURE TO GET OUT OF RECURRING SLIGHT RISK AND THIS DOESN/T FEASIBLE TIL TUE. BOTH ETA/AVN DRY LATE SUN NIGHT/EARLY MON. GFS HAS IT DRYING OUT AGAIN NEXT WEEKEND AS UPPER FLOW RETURNS TO NORTHWESTERLY. OTHERWISE SCATTERED/WIDELY SCATTERED LATE DAY POPS PREVAIL. .CYS... WY...NONE. NE...NONE. GRIFFITH/COX
NEZ001>003-019>021-054-055-WYZ059>070-011200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 952 AM MDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT DAYTIME HEATING WILL COMBINE WITH ABUNDANT LOW LEVEL MOISTURE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON WITH THE INITIAL FORMATION OVER AND NEAR THE MOUNTAINS OF SOUTHEAST WYOMING. THE STORMS WILL THEN MOVE SLOWLY SOUTHEAST OVER THE PLAINS AND INTO THE PANHANDLE LATER THIS AFTERNOON AND TONIGHT. A FEW ISOLATED STORMS COULD BECOME SEVERE WITH LARGE HAIL AND GUSTY WINDS THE PRIMARY THREAT. SOME STORMS MAY PRODUCE BRIEF PERIODS OF HEAVY RAIN AND COULD CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. LITTLE CHANGE IS SEEN IN THE OVERALL WEATHER PATTERN FOR SUNDAY WITH WIDELY SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP IN THE AFTERNOON. THE CHANCE FOR A FEW STORMS TO BECOME SEVERE WILL STILL EXIST...MAINLY ACROSS EXTREME SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY WITH MOISTURE REMAINING ACROSS THE REGION BUT THE SEVERE THREAT WILL DIMINISH AS THE AIR BECOMES COOLER AND LESS UNSTABLE. BY THE END OF THE WEEK DRIER CONDITIONS WILL RETURN TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. GRIFFITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
738 PM MDT SAT MAY 31 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM HARRISON NE .75 INCH HAIL
05/31/03 SIOUX
DMDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
0755 PM MDT SAT MAY 31 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0744 PM HARRISON NE 1.00 IN HAIL
05/31/03 SIOUX
WEILANDThe Cheyenne radar (KCYS), 178 km away, was scanning. The volume nearest the first event began at 01:59 UTC.
1 tornado. Local standard time, as filed.
Tornado reported over open country.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyThe tornado archive for Nebraska, 2003Warnings in Nebraska, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361768.